Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 23, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 18, 2002, 9:24 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 9:24 PM CDT (02:24 UTC)
- Expired
- Sep 19, 2002, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 85 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3017 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 190224 FFWOKC OKC071-190530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 924 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 1230 AM CDT * AT 924 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING ACROSS MUCH OF KAY COUNTY. HEAVY RAIN WILL CONTINUE THROUGH 1030 PM WHICH WILL CAUSE FLASH FLOODING. LOCAL AREAS LIKELY WILL RECEIVE 3 TO 4 INCHES OF RAIN. * LOCATIONS IN THE WARNING INCLUDE BLACKWELL...CHILOCCO...HARDY... KILDARE...NEWKIRK...PONCA CITY AND TONKAWA BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3660 9742 3657 9701 3698 9673 3699 9731
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:48 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Sep 18, 3:48 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 348 PM CDT WED SEP 18 2002 WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD FOR RAIN IN MOST AREAS TONIGHT. ALTHOUGH WE ARE STARTING OFF WITH A BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE AS THE UPPER TROF MOVES TOWARD THE AREA. AM IMPRESSED WITH THE AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER MOISTURE OVER OKLAHOMA. WILL KEEP VERY HIGHS POPS MOST AREAS TONIGHT. THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED THE POPS THURSDAY AND INTO THURSDAY NIGHT. BUMPED MAX TEMPERATURES DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL. MADE FEW CHANGES TO THE EXTENDED. ...SPEG. OKC 68 74 54 78 / 80 50 20 10 HBR 65 72 52 79 / 80 20 10 0 SPS 69 79 55 83 / 70 40 0 0 GAG 57 64 48 77 / 70 30 10 10 PNC 66 72 52 77 / 80 50 30 10 DUA 72 81 57 81 / 40 70 40 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Sep 18, 8:28 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM 5 N MANKINS TX .75 INCH HAIL
09/18/02 ARCHER REPORTED BY AMATEUR RADIO
SPOTTER.
TYLocal storm report, Sep 18, 8:38 PM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM 4 NW BLACKWELL OK .75 INCH HAIL
09/18/02 KAY BLACKWELL EOC
0807 PM 1 N BRAMAN OK 1.75 INCH HAIL
09/18/02 KAY BLACKWELL EOC
0816 PM BRAMAN OK .75 INCH HAIL
09/18/02 KAY BLACKWELL EOC
0820 PM ENID OK .88 INCH HAIL
09/18/02 GARFIELD PUBLIC REPORT
0817 PM PONCA CITY OK 63 MPH WIND GUST
09/18/02 KAY PONCA CITY ASOS
FMLocal storm report, Sep 18, 8:52 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 1 S HINTON OK .75 INCH HAIL
09/18/02 CADDO REPORTED BY RED ROCK CANYON
OFFICIAL.
0840 PM 3 W KARNS OK 70 MPH WIND GUST
09/18/02 CANADIAN REPORTED BY SPOTTER
0850 PM 3 W KARNS OK 2.75 INCH HAIL
09/18/02 CANADIAN REPORTED BY SPOTTER.
TYLocal storm report, Sep 18, 9:05 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 3 N HENNESSEY OK 60 MPH WIND GUST
09/18/02 KINGFISHER REPORTED BY SPOTTER.
TYLocal storm report, Sep 18, 9:08 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 4 SW WICHITA FALLS TX .88 INCH HAIL
09/18/02 WICHITA REPORTED BY AMATEUR RADIO
SPOTTER.
TYLocal storm report, Sep 18, 9:23 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 PM CDT WED SEP 18 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 3 W KARNS OK 1.00 INCH HAIL
09/18/02 CANADIAN REPORTED BY AMATEUR RADIO
SPOTTER.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 64 min |
| Sep 18, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 32 min |
| Sep 18, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 44 min |
| Sep 18, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 50 min |
| Sep 18, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 44 min |
| Sep 18, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Major, Noble | 48 min |
| Sep 18, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| Sep 18, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
| Sep 18, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 42 min |
| Sep 18, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 58 min |
| Sep 18, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 50 min |
| Sep 18, 9:22 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 23 min |
| Sep 18, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 47 min |
| Sep 18, 9:36 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 39 min |
| Sep 18, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 50 min |
| Sep 18, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 59 min |
| Sep 18, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| Sep 18, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| Sep 18, 10:37 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 23 min |
| Sep 18, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 47 min |
| Sep 18, 11:08 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 37 min |
| Sep 18, 11:18 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 57 min |
| Sep 19, 6:09 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 51 min |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.